Antidepressant users unprepared for withdrawal symptoms
More than half of antidepressant users experience withdrawal when they stop and a third report problems with addiction, but hardly anybody is prepared for these problems.
Researchers from the University of Auckland and the University of London surveyed more than 1800 antidepressant users in New Zealand and found only 1% were informed of the potential for withdrawal effects when prescribed the drugs.
Yet 55% said they experienced withdrawal symptoms after stopping medication. This rose to 70% among those who had taken antidepressants for more than three years.
One in four (25.1%) categorised these effects as ‘severe’.
Paroxetine had particularly high rates of withdrawal symptoms, the authors report, which is consistent with previous findings.
A further 27.4% overall — and one in three (36.8%) of those taking antidepressants for more than three years — believed they were addicted to the drugs.
This too supports some previous studies.
“It might reasonably be concluded that between a quarter and a half of antidepressant recipients experience them as addictive, with the percentage increasing the longer one stays on the drugs,” write the study authors in the International Journal of Mental Health Nursing.
But they say one of the most worrying findings is that hardly anybody (1.1%) in this large sample recalled being told anything about withdrawal or addiction.
This was not the case for those prescribed antidepressants by a psychiatrist.
"All concerned need to be wary of drug company claims on this issue," the researchers say.
“In the light of the difficulty millions of people are experiencing when trying to stop or reduce their antidepressants, patients, and the general public, need to be educated about the existence, and difficulty, of withdrawal symptoms,” they write.
Read the full study here